MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SINGLE LOCKING DRILL GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SINGLE LOCKING DRILL GUIDE
Model Number 387.286
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: reporter is synthes sales consultant.A product investigation was conducted.Visual inspection: upon evaluation of the returned device at customer quality (cq), it was observed that one of the distal flanges sheared off at its base and was not returned.Therefore, this complaint is confirmed.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition as the returned device is already broken.Mre: a review of the device history records was performed for the finished device lot number, and no non-conformance's were identified.Review of raw material certificate could not be established during this review due to the age of the device (over 13 years old).The single locking drill guide (part 387.286) is part of the cervical spine locking plate (cslp) variable angle (va) system that is indicated for internal anterior fixation of the spine (c2-t2) for the management of fractures, degenerative disorders.The single locking drill guide is used for the insertion of fixed or variable angle bicortical screws into csl plates.Dimensional analysis: a dimensional inspection was not performed at cq because the distal flange sheared off at its base (transition to a different geometry/shoulder) and the sheared off tip fragment was not returned.Document specification: product drawing were reviewed during the investigation.The design and materials were found to be appropriate for the intended use of the device.One of the flanges has broken off at the shoulder.There could be several factors contributing to the incident.This device was made over 13 years ago, and over the years most likely accumulated stresses leading it to fatigue and break.Also, if excessive side load is imparted on the device, a cantilever force could cause a breakage.This could happen if the instrument is being used to manipulate the plate inside the wound.Conclusion: there is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces.No new malfunctions were observed during the course of this investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.A device history record (dhr) review was conducted: part number: 387.286, lot number: a7pa48 (wo# 911816), manufacturing site: (b)(4), release to warehouse date: 05-dec-2006.A review of the device history records was performed for the finished device lot number, and no non-conformance were identified.Review of raw material certificate could not be established during this review due to the age of the device (over 12 years old).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, the self-holding drill sleeve was bent and unable to allow full passage of the drill bit.It is unknown if when the issue was discovered.There was no patient involvement.This report is for one (1) single locking drill guide.This is report 1 of 1 for complaint (b)(4).

Brand Name
SINGLE LOCKING DRILL GUIDE
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8732742
Report Number2939274-2019-58839
Device Sequence Number11268224
Product Code FZX
UDI-Device Identifier10705034770994
UDI-Public(01)10705034770994
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number387.286
Device Catalogue Number387.286
Device Lot NumberA7PA48
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/31/2019
Initial Report FDA Received Date06/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1